Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 6, NWS Amarillo, TX

March 22, 2019Deaf Smith County, Potter County, Randall County, Texas

NWS Amarillo, TX issued this tornado warning at Mar 22, 2019, 6:22 PM CDT for Deaf Smith County, Potter County, Randall County, Texas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2019, 6:22 PM CDT (23:22 UTC)
Expired
Mar 22, 2019, 6:45 PM CDT
In force
23 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Deaf Smith County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 40 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 6:22 PM CDTHAIL 1.57 Sse Wildorado, TX
Mar 22, 6:42 PM CDTHAIL 0.882 N Bushland, TXTHIS HAIL IS ACCUMULATING ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 3:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WFUS54 KAMA 222322
TORAMA
TXC117-375-381-222345-
/O.NEW.KAMA.TO.W.0006.190322T2322Z-190322T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
622 PM CDT FRI MAR 22 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northwestern Randall County in the Panhandle of Texas...
  Eastern Deaf Smith County in the Panhandle of Texas...
  Southern Potter County in the Panhandle of Texas...

* Until 645 PM CDT.
    
* At 621 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of Wildorado, or 16 miles southeast of
  Vega, moving northeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3505 10221 3512 10223 3526 10202 3510 10196
TIME...MOT...LOC 2321Z 246DEG 27KT 3510 10219 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Ward
1 follow-up statement
227 
WWUS54 KAMA 222335
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
635 PM CDT FRI MAR 22 2019

TXC117-222345-
/O.CAN.KAMA.TO.W.0006.000000T0000Z-190322T2345Z/
Deaf Smith TX-
635 PM CDT FRI MAR 22 2019

...THE TORNADO WARNING FOR EASTERN DEAF SMITH COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3508 10214 3513 10216 3526 10202 3510 10196
TIME...MOT...LOC 2335Z 247DEG 33KT 3513 10207 

$$

TXC375-381-222345-
/O.CON.KAMA.TO.W.0006.000000T0000Z-190322T2345Z/
Randall TX-Potter TX-
635 PM CDT FRI MAR 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN RANDALL AND SOUTHWESTERN POTTER COUNTIES...
    
At 635 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bushland, or 13 miles northwest of Canyon, moving
east at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3508 10214 3513 10216 3526 10202 3510 10196
TIME...MOT...LOC 2335Z 247DEG 33KT 3513 10207 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Ward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 22, 3:34 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 22, 3:34 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
334 PM CDT Fri Mar 22 2019

.SHORT TERM...

Scattered to widespread showers and thunderstorms expected through
this evening, with potential for severe thunderstorms owing to large-
scale ascent above highly-sheared airmass which will continue to
become more unstable.  Heavy rain will also be a threat.  Showers
and thunderstorms expected to diminish from west to east tonight as
Pacific cold front sweeps across the area.

Cockrell

&&

.LONG TERM...

The forecast turns somewhat uneventful in relation to the last 24
hours of weather. System and aforementioned round of severe weather
will exit the region later tonight. The forecast then turns dry for
the most part, but some small chances for rain return to the
Oklahoma Panhandle area Sunday night through Monday, and then again
on Wednesday. Otherwise, there isn't another screaming chance for
rainfall at this time. Especially in the bigger picture sense
across the Panhandles. The more impactful weather may be the
return of fire weather later next week, but we are talking about
Day6 and Day7 from now.

In the upper levels we go zonal for the next couple days. Then we
shift to northwesterly as high pressure builds in over the Four
Corners region. Under northwesterly flow the models try to discern
small embedded pieces of energy. Energy associated with this
embedded vorticity will be weak, but some areas to the north as a
surface trough passes by may squeak out some rain. Chances are low
at this time. Instability is little to nil so not expecting
thunderstorms. High pressure then builds in Monday night and then
quiet until Wednesday. Southerly flow then starts as the next
trough tracks over the west coast. Very small chance for rainfall
Wednesday for eastern parts of the Oklahoma Panhandle. Not much
energy to work with for this at it appears very subtle. Overall,
the above mentioned chances for rainfall are very low at this time
as we lack dynamics. In other words, not overly impressed with
the chances at this time.

Starting Tuesday it will be breezy to windy across the Panhandles.
During this time, temperatures will slowly go from the 60s to the
80s by Thursday. During this timeframe, especially Wednesday and
Thursday, fire weather may become an issue. Will have to see how
fuels react to rainfall across the region as rainfall continues
across the area today.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  70  38  71  41 /  90   0   0   0  10
Beaver OK                  45  67  39  69  41 /  90  10   0   0  20
Boise City OK              32  65  36  66  38 /  70   5   0  10  20
Borger TX                  42  71  41  71  43 /  90   0   0   0  10
Boys Ranch TX              36  71  37  71  41 /  70   0   0   0  10
Canyon TX                  38  72  40  72  41 /  80   0   0   0   5
Clarendon TX               47  72  42  73  44 /  90   0   0   0   5
Dalhart TX                 32  68  35  69  39 /  50   0   0   5  10
Guymon OK                  37  68  37  68  41 /  80   5   0   5  20
Hereford TX                36  71  38  73  40 /  80   0   0   0   5
Lipscomb TX                47  69  42  70  42 / 100   5   0   0  10
Pampa TX                   42  69  39  69  42 /  90   0   0   0  10
Shamrock TX                49  73  43  72  44 / 100   5   0   0  10
Wellington TX              50  75  45  74  46 / 100   5   0   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Mar 22, 3:39 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
339 PM CDT Fri Mar 22 2019

OKZ001>003-TXZ001>020-317-230845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
339 PM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible across the entire combined
Panhandles. Strong winds, large hail, and localized heavy rain
will be possible. A tornado or two cannot be ruled out either,
mainly for southern and western parts of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Mar 22, 5:04 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             9 ESE HARTLEY           35.85N 102.25W
03/22/2019  E1.00 INCH       HARTLEY            TX   TRAINED SPOTTER

            STORM CHASER REPORTING QUARTER SIZE HAIL WITH
            ACCUMULATION ON AREA ROADWAYS.

&&

EVENT NUMBER AMA1900388

BIEDA
Local storm report, Mar 22, 5:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          8 SE WILCO              35.94N 102.20W
03/22/2019                   HARTLEY            TX   STORM CHASER

            BRIEF TORNADO TOUCHDOWN REPORTED BY 3 STORM CHASERS AND
            1 STORM SPOTTER.

&&

EVENT NUMBER AMA1900389

BIEDA
Local storm report, Mar 22, 5:46 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     HOOKER                  36.86N 101.21W
03/22/2019                   TEXAS              OK   EMERGENCY MNGR

            THUNDERSTORM WINDS CAUSED DAMAGE TO BRICK BUILDING.

&&

EVENT NUMBER AMA1900390

BIEDA
Local storm report, Mar 22, 6:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             10 S VEGA               35.10N 102.43W
03/22/2019  M1.75 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900391

BIEDA
Local storm report, Mar 22, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          9 SW CACTUS             35.96N 102.12W
03/22/2019                   MOORE              TX   STORM CHASER

            MULTIPLE STORM CHASERS REPORTED A TORNADO, POSSIBLY
            RAIN WRAPPED, ON THE GROUND. PICTURE CONFIRMATION SENT.

&&

EVENT NUMBER AMA1900392

BIEDA
Local storm report, Mar 22, 6:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             4 SSE WILDORADO         35.17N 102.21W
03/22/2019  M1.00 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900393

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 10:41 AM CDTSpecial Weather StatementAMAOldham49 min
Mar 22, 2:55 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham65 min
Mar 22, 3:41 PM CDTTornado WarningAMAHartley, Oldham31 min
Mar 22, 3:48 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Oldham87 min
Mar 22, 4:28 PM CDTSpecial Weather StatementAMADeaf Smith32 min
Mar 22, 4:29 PM CDTTornado WarningAMADallam, Hartley, Moore46 min
Mar 22, 4:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham86 min
Mar 22, 5:12 PM CDTTornado Warning Tornado observedAMADallam, Hartley, Moore, Sherman48 min
Mar 22, 5:27 PM CDTTornado WarningAMADeaf Smith, Oldham33 min
Mar 22, 5:50 PM CDTTornado WarningAMAOldham25 min
Mar 22, 5:57 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall48 min
Mar 22, 5:59 PM CDTSevere Thunderstorm WarningAMAHansford, Hartley, Hutchinson, Moore, Sherman46 min
Mar 22, 6:27 PM CDTSpecial Weather StatementAMAMoore33 min
Mar 22, 6:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Hutchinson, Moore, Oldham and 2 more84 min
Mar 22, 6:45 PM CDTTornado WarningAMAPotter, Randall30 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.